Nebraska, 2025

Hail and Damaging Winds in Nebraska, September 14, 2025

September 14, 2025 · NWS OAX · 15 events in 8 counties and zones

A line of thunderstorms brought hail and damaging wind gusts to eastern Nebraska on the afternoon of September 19th, 2025. The mid-level atmospheric pattern featured a vigorous trough over southwestern Nebraska, with a belt of stronger mid and upper-level winds circling its eastern edge across central and eastern portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms brought hail and damaging wind gusts to eastern Nebraska on the afternoon of September 19th, 2025. The mid-level atmospheric pattern featured a vigorous trough over southwestern Nebraska, with a belt of stronger mid and upper-level winds circling its eastern edge across central and eastern portions of the state. This setup, combined with a surface low-level convergence zone over eastern Nebraska, provided the focus for storm initiation. Although the environment had relatively steep lapse rates (contributing to instability) and a generally unidirectional wind profile with only modest vertical shear, storms were able to quickly initiate and intensify, though their life spans were relatively short. The first severe report was a damaging 80 MPH wind gust (the highest of the event) that snapped trees and power lines six miles northeast of Tobias in Saline County at 1:36 PM CST. Wind damage continued with a large tree branch falling on a house near Friend (1:48 PM CST) and a measured 59 MPH gust west of Dorchester (1:56 PM CST). As the activity shifted northeastward, it transitioned to large hail reports, beginning with one-inch hail in Hooper (Dodge County) at 2:35 PM CST. Between 3:10 PM and 3:35 PM CST, nickel-to-quarter-sized hail impacted areas west-northwest of Lincoln (Lancaster County), and 1.25-inch hail fell in Lyons (Burt County). The event's final damaging wind report occurred at 3:50 PM CST in Douglas County, where large tree branches were snapped, one landing on a house two miles west of Omaha (estimated 60 MPH wind damage).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 12:16 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Scattered storms develop in the area this afternoon, and additional scattered storms move across the area overnight. A few of the strongest may produce isolated damaging wind gusts and hail up to the size of quarters.
  • Additional rounds of showers and storms are expected through the week. A few strong storms are possible Tuesday afternoon, with pockets of heavy rain at times through the end of the week.
  • Temperatures remain warmer than normal through Tuesday, but highs return to the mid 70s for Wednesday through Saturday.
Area forecast discussion, Sep 14, 12:16 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
116 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Scattered storms develop in the area this afternoon, and
  additional scattered storms move across the area overnight. A
  few of the strongest may produce isolated damaging wind gusts
  and hail up to the size of quarters.

- Additional rounds of showers and storms are expected through
  the week. A few strong storms are possible Tuesday afternoon,
  with pockets of heavy rain at times through the end of the
  week.

- Temperatures remain warmer than normal through Tuesday, but
  highs return to the mid 70s for Wednesday through Saturday.

&&

.DISCUSSION...
Issued at 116 PM CDT Sun Sep 14 2025

Rest of this afternoon and tonight:

Early afternoon water vapor imagery shows a vigorous mid-level
circulation over southwest NE, with a belt of stronger
mid/upper-level winds rotating around it's eastern periphery
across central and eastern NE. Warm/moist advection occurring
along a 30-40 kt low-level jet has maintained a band of showers
and isolated thunderstorms across central NE so far today, and
latest CAM guidance suggests that band will decrease in areal
coverage as it continues to shift east into eastern NE this
afternoon. East of the ongoing convection, thinner clouds have
allowed temperatures to warm into the 80s, which when coupled
with dewpoints in the 60s, is resulting in mixed-layer CAPE of
500-1000 J/kg as of early afternoon.

Current surface observations indicate a low-level convergence
zone setting up across our western counties, with the CAMs
indicating isolated to widely scattered storm development along
that feature as it slowly shifts east this afternoon. Our 18z
sounding, shows the presence of relatively steep lapse rates in
the lowest 3 km, with generally a unidirectional wind profile
featuring modest amounts of vertical shear. Given these
parameters, the potential will exist for a few strong to severe
storms with the primary hazard being wind gusts up to 50-65
mph. Isolated occurrences of hail approaching quarter size
cannot be ruled out. Farther west, the models continue to
indicate a more organized line of storms evolving over central
NE late this afternoon into early evening, with that activity
eventually moving into northeast NE by 9-10 PM. Those storms
will also be capable of locally damaging wind gusts.

Isolated to widely scattered showers and thunderstorms may
linger through the overnight hours into Monday morning as the
above-mentioned, upper-air system lifts to the north of the
area.

It will remain warm on Monday with highs in the 80s.

Tuesday through Saturday:

The 12z global models remain in good agreement in the
progression of a mid-level trough from the northern
Intermountain Region into the northern and central Plains, where
it will form a closed low. Several embedded vorticity maxima
will move through the broader trough/low, contributing daily
precipitation chances. The best rainfall potential (60-80% PoPs) will
exist on Wednesday into Wednesday night as a stronger vorticity
maximum pivots through the mid MO Valley. Locally heavy rainfall
will be possible at that time. The greatest potential for a few
strong to severe storms will exist on Tuesday afternoon into
Tuesday as a lead disturbance moves into the region.

Warm temperatures are expected to linger into Tuesday, with
readings cooling into the 70s from Wednesday into the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1157 AM CDT Sun Sep 14 2025

A band of showers is in progress across portions of central NE
as of 1645z, with latest model data suggesting that activity
will decrease in areal coverage this afternoon as it shifts into
eastern NE. The models indicate additional, isolated to widely
scattered storms later this afternoon into evening across
portions of eastern NE, with confidence in prevailing SHRA/TSRA
at any of the terminal locations remaining relatively low.
Given that uncertainty, have opted to only include prevailing
VCSH at KOFK, where showers are currently in the vicinity.
However, TEMPO groups have been added at KOMA and KOFK where
-TSRA appear probable at some point within the designated time
window. Otherwise, gusty south winds this afternoon will
diminish by this evening, with SCT-BKN clouds generally above
FL040.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Sep 14, 2:00 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
300 AM CDT Sun Sep 14 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-142200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
300 AM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Early Sunday Morning Through Sunday Night

A few strong thunderstorms will try to develop in eastern Nebraska
and move into western Iowa from mid afternoon through sunset. The
storms will initially try to develop roughly along a line from
Bloomfield to Norfolk to Lincoln and move northeast. The strongest
of these storms may produce isolated damaging wind gusts and hail
up to 1 inch in diameter.

Additional storms will move across the region from the west during
the evening and overnight hours, and may produce gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Another round of strong storms will be possible Tuesday afternoon
into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or Sunday.

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
September 14, 1:36 PM CST
Where
Saline County, 6.41 mi NE of Tobias
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.490, -97.250

Emergency management report of trees and power lines down.

Thunderstorm Wind, Saline

When
September 14, 1:48 PM CST
Where
Saline County, Friend
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.650, -97.280

Public report received via social media of a large tree branch down on a house near Friend, NE.

Thunderstorm Wind, Saline

When
September 14, 1:56 PM CST
Where
Saline County, 2.1 mi W of Dorchester
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.650, -97.160

Mesonet measured wind gust of 59 mph.

Thunderstorm Wind, Seward

When
September 14, 2:06 PM CST
Where
Seward County, 0.69 mi N of Tamora
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.890, -97.220

Public report received via social media of power poles down near Tamora, NE.

Hail, Seward

When
September 14, 2:10 PM CST
Where
Seward County, 3.18 mi SSW of Staplehurst
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -97.200

Public report of hail estimated at 1 inch in diameter.

Thunderstorm Wind, Seward

When
September 14, 2:12 PM CST
Where
Seward County, Staplehurst
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -97.170

Trained spotter report of an uprooted tree. Time estimated from radar.

Hail, Seward

When
September 14, 2:18 PM CST
Where
Seward County, 0.52 mi W of Staplehurst
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -97.180

Delayed public report of hail measured at 1 inch in diameter. Time estimated via radar.

Thunderstorm Wind, Butler

When
September 14, 2:36 PM CST
Where
Butler County, 3.12 mi W of Brainard
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.180, -97.060

Photos shared via social media of a destroyed outbuilding and a large, downed tree branch which did damage to the roof of a home. Time estimated based on radar.

Hail, Lancaster

When
September 14, 3:00 PM CST
Where
Lancaster County, 1.72 mi ESE of Cobb
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -96.770

Public report of hail estimated at 1 inch in diameter.

Hail, Dodge

When
September 14, 3:05 PM CST
Where
Dodge County, 0.52 mi E of Snyder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -96.790

Trained spotter report of hail estimated at 1 inch in diameter.

Hail, Lancaster

When
September 14, 3:10 PM CST
Where
Lancaster County, 1.25 mi WNW of West Lincoln
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.840, -96.740

Emergency manager report of hail estimated at nickel to quarter-sized in diameter.

Hail, Burt

When
September 14, 3:35 PM CST
Where
Burt County, Lyons
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.930, -96.480

Trained spotter report of hail estimated at 1.25 inch in diameter.

Thunderstorm Wind, Saunders

When
September 14, 3:50 PM CST
Where
Saunders County, Wahoo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.220, -96.620

Amateur radio report of wind gusts estimated up to 60 mph.

Thunderstorm Wind, Douglas

When
September 14, 3:50 PM CST
Where
Douglas County, 1.73 mi SW of Dundee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.260, -96.040

Delayed public report of large tree branches snapped; one of which fell on a house. Report and photos shared by broadcast media. Report time based on radar data.

Thunderstorm Wind, Douglas

When
September 14, 4:00 PM CST
Where
Douglas County, 1.04 mi W of Dundee
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -96.040

Former NWS Employee reported wind gusts 60-65 mph, bringing down a couple 6-8 inch tree limbs. Time estimated via radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293981, 1293984, 1293982, 1293983, 1293987, 1293985, 1293988, 1293986, 1293989, 1293990, 1293991, 1293992, 1293993, 1293995, 1293994.